BENJAMIN BURROWS, M.D.; ALBERT H. NIDEN, M.D.; WILLIAM R. BARCLAY, M.D.
The syndrome of goiter and/or myxedema due to administration of iodide preparations has been reported in more than 30 cases since 1945.1-14 Despite these observations, most of them single case reports, the association of thyroid abnormalities and iodide therapy is not widely recognized.
It is generally accepted that the suppression of function and involution of the thyroid gland of Graves' disease from iodide therapy15, 16 are peculiar to that disorder and have no counterpart when iodides are administered to a euthyroid subject. The well documented suppression of thyroidal organic binding of iodine induced by large doses of iodide17, 18, 19
BURROWS B, NIDEN AH, BARCLAY WR. GOITER AND MYXEDEMA DUE TO IODIDE ADMINISTRATION*. Ann Intern Med. 1960;52:858–870. doi: https://doi.org/10.7326/0003-4819-52-4-858
Download citation file:
Published: Ann Intern Med. 1960;52(4):858-870.
Endocrine and Metabolism, Thyroid Disorders.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use